Alert archive / Idaho / Flash Flood Warnings in 2015

Flash Flood Warning 4, NWS Pocatello, ID

July 21, 2015Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 21, 2015, 5:36 PM MDT for Bannock County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2015, 5:36 PM MDT (23:36 UTC)
Expired
Jul 21, 2015, 8:30 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 92 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WGUS55 KPIH 212336
FFWPIH
IDC005-220230-
/O.NEW.KPIH.FF.W.0004.150721T2336Z-150722T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
536 PM MDT TUE JUL 21 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 830 PM MDT
    
* AT 534 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DOWNEY AND THE PORTNEUF RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4252 11191 4245 11190 4234 11190 4236 11214
      4255 11212

$$
RS
2 follow-up statements
899 
WGUS75 KPIH 220016
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
616 PM MDT TUE JUL 21 2015

IDC005-220230-
/O.CON.KPIH.FF.W.0004.000000T0000Z-150722T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
616 PM MDT TUE JUL 21 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
SOUTHEASTERN BANNOCK COUNTY...

AT 612 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. THESE STORM CELLS ARE MOVING 
SLOWLY TO THE EAST. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH 
FLOODING IS EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DOWNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. 
FLOODING CAN OCCUR EVEN AFTER THE THUNDERSTORM MOVES OUT OF THE AREA.

&&

LAT...LON 4252 11191 4245 11190 4234 11190 4236 11214
      4255 11212

$$

RS
548 
WGUS75 KPIH 220101
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
701 PM MDT TUE JUL 21 2015

IDC005-220110-
/O.CAN.KPIH.FF.W.0004.000000T0000Z-150722T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
701 PM MDT TUE JUL 21 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BANNOCK COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 4252 11191 4245 11190 4234 11190 4236 11214
      4255 11212

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:56 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 21, 1:56 PM MDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
156 PM MDT TUE JUL 21 2015

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. TSTMS DEVELOPING
ACROSS THE CENTRAL MTNS THIS AFTN IN RESPONSE TO A MINOR UPPER
TROF. TSTMS DEVELOPING OVER SOUTHERN ID AND NORTHEAST NV DUE TO
THE TROPICAL MOISTURE FROM DELORES. THIS TROPICAL MOISTURE WILL
THE THE FOCUS OF ATTENTION. AS A DEEPER UPPER TROF DIGS INTO THE
PAC NW...INCREASING SW FLOW ALOFT WILL PULL THE TROPICAL MOISTURE
INTO ID. THIS WILL RESULT IN INCREASING COVERAGE OF SHOWERS AND
TSTMS TONIGHT THRU WED NIGHT. HIGH MOISTURE CONTENT ALSO BRINGS
THE POSSIBILITY OF LOCALLY HEAVY RAINFALL AMOUNTS WED AFTN AND
NIGHT. ACTIVITY DIMINISHES SOMEWHAT BY THU MORN...BUT PICKS UP
AGAIN THU AFTN AS ANOTHER MINOR UPPER WAVE IS EJECTED FROM THE
MAIN UPPER TROF STILL OVER THE W COAST. SOME OF THESE TSTMS MAY
PRODUCE GUSTY WINDS AND SMALL HAIL THU AFTN. ACTIVITY WILL
CONTINUE THROUGH THE EVENING AS THE MAIN UPPER TROF MOVES THRU.
ACTIVITY WILL DIMINISH BY FRI MORN OVER THE WESTERN PART OF THE
FCST AREA...BUT SCATTERED SHOWERS AND TSTMS WILL LINGER IN THE
EASTERN AND SOUTHERN HIGHLANDS.

.LONG TERM...FRIDAY THROUGH TUESDAY. SHOWERS AND TSTMS WILL
CONTINUE TO DIMINISH IN COVERAGE OVER THE EAST AS THE UPPER TROF
MOVES OFF TO THE EAST. DRIER AIR MOVING IN WILL END PRECIP BY
MIDNIGHT...CONTINUING THRU SUN MORN. A BROAD UPPER TROF MOVES INTO
THE PAC NW...PRODUCING A SLIGHT CHANCE FOR ISOLD TSTMS OVER THE
CENTRAL MTNS AND NEAR THE DIVIDE SUN AFTN AND EVE. THIS REPEATS ON
MON...WITH DRY AGAIN ON TUE. TEMPS WILL RUN A LITTLE COOLER MON
AND TUE. HEDGES

&&

.AVIATION...A WEAK UPPER LEVEL DISTURBANCE WILL COMBINE WITH
INCREASING MOISTURE TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING ACROSS THE REGION. HAVE VCTS IN AT ALL
SITES THROUGH 03-04Z EXCEPT PIH...WHICH STANDS THE LOWEST CHANCE TO
SEE CONVECTION...WITH THE GREATEST CHANCES AT SUN. GUSTY W-SW WINDS
SHOULD OCCUR ACROSS THE SNAKE RIVER PLAIN BETWEEN ABOUT 21 AND 03Z
WITH GUSTS TO AROUND 20 KTS LIKELY. A BREAK IN PRECIPITATION IS
EXPECTED THIS EVENING WITH RENEWED CONVECTION SPREADING FROM SW-NE
ACROSS THE REGION TOMORROW...APPROACHING BYI AND SUN BY AROUND 12Z
AND IDA BY MID MORNING. WIDESPREAD SHOWERS AND THUNDERSTORMS SHOULD
BE COMMON BY TOMORROW AFTERNOON...ALTHOUGH VFR CONDITIONS SHOULD
PERSIST. WINDS TOMORROW SIMILAR TO TODAY IN BOTH MAGNITUDE AND
DIRECTION WITH GUSTINESS AGAIN DEVELOPING ACROSS THE SNAKE RIVER
PLAIN BY 21Z. HIGHER GUSTS POSSIBLE IN AND NEAR STORMS. AD/HEDGES

&&

.FIRE WEATHER...A BROAD UPPER TROUGH CENTERED OVER BRITISH COLUMBIA
WILL STRENGTHEN AS IT MIGRATES EASTWARD THROUGH THE PACNW THROUGH
THURSDAY NIGHT. ABUNDANT MOISTURE AHEAD OF THE TROUGH WILL STREAM
NORTHEASTWARD INTO SE IDAHO SETTING THE STAGE FOR INCREASING SHOWER
AND THUNDERSTORM ACTIVITY. ISOLATED SHOWERS AND THUNDERSTORMS TODAY
WILL BECOME WIDESPREAD TOMORROW AND LINGER THROUGH THURSDAY. THE
AFOREMENTIONED TROUGH LIFTS OUT OF THE AREA BY FRIDAY...HOWEVER SOME
LINGERING MOISTURE WILL BE AVAILABLE FOR ADDITIONAL SHOWER AND
THUNDERSTORM ACTIVITY...MAINLY ACROSS THE EASTERN HIGHLANDS. DRY
SOUTHWESTERLY FLOW TAKES HOLD SATURDAY BEFORE THE NEXT BROAD TROUGH
ENTERS THE PACNW SUNDAY INTO EARLY NEXT WEEK...PROVIDING RENEWED
SHOWER AND THUNDERSTORM ACTIVITY FOR LATE SUNDAY INTO
TUESDAY...THOUGH MORE LIMITED MOISTURE WILL LIMIT THE SCOPE OF
ACTIVITY WHEN COMPARED TO WED AND THU OF THIS WEEK. A FEW PERIODS OF
GUSTY WINDS ARE EXPECTED THE NEXT COUPLE OF DAYS...STRONGEST IN THE
SNAKE RIVER PLAIN DURING THE AFTERNOON AND EARLY EVENING HOURS...
20-25 MPH AT TIMES...WITH GUSTY WINDS IN HIGHER TERRAIN AREAS AS
WELL. ABUNDANT MOISTURE WITH MINIMUM RELATIVE HUMIDITY VALUES
PEAKING IN THE 45-55 PERCENT RANGE THU...HIGHEST ACROSS THE EASTERN
HIGHLANDS... SHOULD PRECLUDE THE NEED FOR A RED FLAG. DRIER
CONDITIONS TAKE HOLD THIS WEEKEND. WINDS DECREASE SOME THIS WEEKEND
BEFORE INCREASING AGAIN EARLY NEXT WEEK AHEAD OF THE NEXT TROUGH.
AD/HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Jul 21, 4:17 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
417 PM MDT TUE JUL 21 2015

IDZ022-212315-
SOUTH CENTRAL HIGHLANDS ID-
417 PM MDT TUE JUL 21 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING SOUTH
CENTRAL CASSIA COUNTY UNTIL 515 PM MDT...

AT 416 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALMO. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL...BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELBA...ALMO AND CITY OF ROCKS.

LAT...LON 4204 11353 4212 11374 4239 11356 4225 11330
TIME...MOT...LOC 2216Z 180DEG 0KT 4216 11359

RS
Special weather statement, Jul 21, 5:11 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
511 PM MDT TUE JUL 21 2015

IDZ023-025-220000-
CARIBOU HIGHLANDS ID-WASATCH MOUNTAINS/IDAHO PORTION ID-
511 PM MDT TUE JUL 21 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING
SOUTHEASTERN BANNOCK...SOUTHWESTERN CARIBOU AND NORTH CENTRAL
FRANKLIN COUNTIES UNTIL 600 PM MDT...

AT 510 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOWNEY...MOVING SOUTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOWNEY.

LAT...LON 4231 11183 4238 11213 4252 11210 4251 11184
TIME...MOT...LOC 2310Z 343DEG 5KT 4243 11203

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:17 PM MDTSpecial Weather StatementPIHCassia58 min
Jul 21, 5:11 PM MDTSpecial Weather StatementPIHFranklin49 min

Nearby

Flash Flood Warnings in Idaho, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.